2012 Update: Change in Tylenol doses!
Acetaminophen is the generic name for Tylenol, and it is an ingredient in many different products. It can be found in NyQuil, Alka-Seltzer, Sudafed, and other OTC medications that you might take to treat other ailments, and completely by accident take an overdose of it. Because of this risk, the Johnson & Johnson Co. has decreased the recommended daily amount of Tylenol, because it is very hard on your liver and an overdose, or taking high doses for long periods of time, can lead to liver failure. Almost 60,000 people a year, in the US are admitted to the hospital from liver failure due to Acetaminophen overdose and around 500 of overdoses are fatal.
What is Acetaminophen?
Acetaminophen (AKA Tylenol) is a pain reliever and fever reducer, and it can be used to treat a plethora of conditions like: muscle pain, back aches, toothaches, headaches, colds, and fevers. And, I said before, it is added (in different dosage amounts) to other medications to enhance the effects of the medications, check for ingredients, and if it says acetaminophen or APAP on the label, do not take the product if you are also taking Tylenol. And in high doses, because Tylenol is excreted from the body through the liver, it can cause severe liver damage, and overdoses can occur, especially if you drink any alcohol....mixing alcohol and Tylenol is a BAD idea and can lead to liver failure quickly. If you have any form of liver disease (hepatitis, cirrhosis, etc) or drink alcohol daily, it is best to talk to your HCP before taking any products containing Tylenol.
What are the New Adult Recommendations?
Previously, the recommended daily allowance of Tylenol was 4000mg (8 extra strength pills) and they have now suggested that the appropriate daily allowance should be only 3000mg (6 extra strength pills). Regular strength pills have 325mg and Extra Strength contains 500mg, so you can take up to 9 regular strength Tylenol a day or 6 extra strength, for adults.
What are the New Children's Recommendations?
I think this chart says it best:
I cannot stress enough the importance of looking at labels, to see the ingredients and make sure that you know what you are taking, to make sure that you are not ingesting too much Tylenol and inadvertently overdosing, especially with children, since they have reduced the recommended doses for children as well. It is really important to read the label, make sure you know how much Tylenol is in each dose, and what time frame to give it in. Tylenol is a great medication, you just need to be careful, stay off the hooch, and if you notice any yellowing of the skin or eyes, that you are bleeding easily, nausea/vomiting, sweating, stomach pain, or dark urine, call poison control immediately or emergency services for help.
And if you aren't sure of the various medications you take contain acetaminophen (Tylenol) then call your HCP to discuss your medications and what you can and cannot take. And please double check with your child's HCP before giving them any medications along with Tylenol!
Yours in Good Health